There are different pathways to the initiation of AF. Therefore, it is not surprising that several categories of drugs with different mechanisms of action have been associated with the onset of AF. Evidence associating drugs with AF is scanty and largely based on individual case histories. Even in cases in which a close temporal relationship between drug intake and initiation of AF exists, this may be a chance finding or be caused by the underlying condition (“confounding by indication”). Nevertheless, in several cases recurrence of AF after re-challenge confirmed a causal relationship. Such proof is not very common, however, as re-challenge is only ethical when it concerns a drug that is essential for the treatment of the patient and when a causal role of the drug is still inconclusive. However, if other known possible causes for AF are excluded and a plausible mechanism is available, the likelihood of a causal relationship increases. Pathophysiologically, drugs that increase or decrease adrenergic or vagal activity, such as sympathicomimetics, parasympathicomimetics, and their inhibitors, may be able to cause AF, especially in susceptible patients with a history of cardiovascular disease (disease is the substrate, drug is the trigger), but also in “healthy” patients. These drugs represent a substantial part of cardiovascular, respiratory, and central nervous system medications. Antiarrhythmic drugs can paradoxically induce dysrhythmias as well, including AF and atrial flutter, by influencing the electrical properties of the atrial myocardium. Coronary spasm induced by certain drugs, such as acetylcholine and sumatriptan, may cause AF via myocardial ischemia. Cytostatics seem to have a more direct toxic effect on the heart, potentially initiating AF. The underlying disease and drug together can play an important role in the induction of AF (substrate-trigger relation), especially in thorax or lung carcinoma.